New Mexico, 2011Hail and Damaging Wind in New Mexico, August 10, 2011
August 10, 2011 · NWS ABQ · 2 events in 2 counties and zones
Isolated severe storms formed across the eastern plains of New Mexico during the afternoon and evening of the 10th. Unfortunately, due to there location, verifying reports were few and far between.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms formed across the eastern plains of New Mexico during the afternoon and evening of the 10th. Unfortunately, due to there location, verifying reports were few and far between. Nickel size hail was reported on the northeast side of Raton from a strong storm that moved southeast out of Colorado. It's likely that greater than quarter size hail fell over Johnson Mesa as the storm grew in size and intensity after the nickel hail report. Earlier in the afternoon, a slow moving severe storm tracked across De Baca County, producing severe wind gusts which downed tree limbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 10, 2:25 PM MST, 35 minutes earlier.
Area forecast discussion, Aug 10, 2:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT WED AUG 10 2011
.DISCUSSION...
OVERALL TREND THROUGH THE WEEKEND WILL BE FOR INCREASING MOISTURE
AND RESULTING SHOWERS AND THUNDERSTORMS. DRYING TREND NEXT WEEK
ESPECIALLY OVER THE N.
STRONG COLD FRONT ACROSS THE E HAS PUSHED ALL THE WAY THROUGH LAS
VEGAS...CLOVIS AND PORTALES AND IS NEAR CLINES CORNERS. TEMPS ARE
ONLY IN THE 70S IN CLAYTON AND LAS VEGAS AND 80S IN TUCUMCARI AND
RATON. STORMS HAVE FORMED ALONG THE FRONT BUT SO FAR ARE PRETTY
WELL BEHAVED. ISOLATED TO SCATTERED STORMS ARE LOCATED OVER MUCH
OF THE REMAINDER OF OUR CWA. STORMS WILL CONTINUE INTO TONIGHT.
A MODERATE E WIND IS LIKELY INTO THE RIO GRANDE VALLEY LATE
TONIGHT.
MOST MODELS ARE NOW SHOWING SOME DRYING OVER THE N THU AND FRI
AS THE UPPER HIGH INCHES S AND WESTERLY FLOW EDGES INTO THE FAR
N. MOST ACTIVE AREAS SHOULD BE ALONG AND S OF INTERSTATE 40 THU
AND ESPECIALLY FRI.
WEEKEND IS STILL LOOKING LIKE A DECENT MONSOON BURST AS MOISTURE
SURGES N INTO WRN NM AND A BACK DOOR FRONT BRINGS LOW LEVEL
MOISTURE TO THE E. THE ACTIVE WEATHER MAY BE SHORT LIVED AS
WESTERLY FLOW IS FORECAST TO DRY OUT AT LEAST NRN NM NEXT WEEK.
CHJ
&&
.AVIATION...
STRONG COLD FRONT PLUNGING THROUGH THE ERN PLAINS WILL CONTINUE TO
SQUEEZE INTO THE RIO GRANDE VALLEY TONIGHT. EXPECT A MODEST GAP WIND
AT KABQ/KSAF...ALTHOUGH CONFIDENCE IN PEAK SPEEDS IS LOW ATTM. WILL
MAINTAIN 15G25KTS AND LET EVENING SHIFT MASSAGE AS NECESSARY. IN THE
MEANTIME...ISOLD/SCT SHOWERS AND STORMS WILL FAVOR THE WC/SW MTS AND
THE SE QUADRANT OF THE FORECAST AREA. BRIEF PERIODS OF MVFR VIS/CIGS
CAN BE EXPECTED WITH THE STRONGER STORMS...WITH THE BEST CHANCES AT
KLVS/KROW. COVERAGE OF STORMS WILL DECREASE AFTER SUNSET WITH ONLY A
MINIMAL THREAT AFTER MIDNIGHT. MODELS SUGGEST A BANK OF STRATUS MAY
DEVELOP ALONG THE ERN SLOPES OF THE CENTRAL MTN CHAIN EASTWARD INTO
THE HIGH PLAINS. THIS MAY IMPACT KLVS/KTCC AND HAVE ADDED SCT015-025
PLACEHOLDERS ACCORDINGLY IN THE TAFS.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. DPORTER
&&
.FIRE WEATHER...
A SURFACE BOUNDARY MOVING THROUGH THE ERN PLAINS OF NEW MEXICO WILL
CONTINUE TO PUSH THROUGH THE CENTRAL MOUNTAIN CHAIN TONIGHT. EXPECT
INCREASED HUMIDITIES OVER THE AREA WITH THE MOST NOTABLE DIFFERENCE
IN THE NORTHWEST/CENTRAL VALLEYS. SHOWERS AND STORMS HAVE ERUPTED ON
THE FRONT WITH ADDITIONAL ACTIVITY IN THE WRN/CENTRAL MOUNTAINS. THE
ACTIVITY WILL GRADUALLY DIMINISH AFTER SUNSET WITH MINIMAL COVERAGE
AFTER MIDNIGHT. APPEARS THE BEST HUMIDITY RECOVERIES WILL BE IN THE
NE/EC PLAINS...WHERE SOME STRATUS COULD ALSO DEVELOP TOWARD DAYBREAK.
WINDS WILL BE FAIRLY LIGHT WITH THE EXCEPTION OF A LIGHT/MODEST GAP
WIND WITHIN THE RIO GRANDE VALLEY.
THE UPPER HIGH WILL SHIFT SLOWLY TO THE SE QUADRANT OF NM THURSDAY...
WITH THE BEST THREAT FOR PRECIPITATION IN THE WRN MOUNTAINS AS WELL
AS LOCALES ALONG/EAST OF THE CENTRAL MTN CHAIN. WETTING FOOTPRINTS
SHOULD IMPROVE ALTHOUGH THE THREAT FOR WIDESPREAD FLASH FLOODING IS
EXPECTED TO BE MINIMAL. SOME DRYING APPEARS TO BE SCHEDULED OVER THE
NORTHWEST PLATEAU ON FRIDAY...HOWEVER A BACKDOOR COLD FRONT WILL BE
POSED TO SLIDE THROUGH THE ERN PLAINS BY EVENING. THEREFORE...EXPECT
A DOWNTREND/UPTICK IN THUNDERSTORMS CHANCES IN THE NW AND ERN PLAINS
RESPECTIVELY. MIN HUMIDITIES WILL DROP INTO THE SINGLE DIGITS IN THE
NORTHWEST.
FOR THE UPCOMING WEEKEND...EXPECT THE UPR HIGH TO REMAIN CENTERED IN
THE NEW MEXICO REGION. EXPECT THE MID/UPPER LEVEL MOISTURE SURGE TO
PUSH INTO ERN ARIZONA AND POSSIBLY WRN NEW MEXICO. MEANWHILE...THE
SURFACE BOUNDARY WILL RECHARGE THE LOWER LEVELS THE ATMOSPHERE OVER
CENTRAL/ERN NEW MEXICO. WITH THIS IN MIND...EXPECT THE PRECIPITATION
THREAT TO RETURN CLOSER TO CLIMATOLOGICAL NORMALS. SLOW MOVEMENT TO
THUNDERSTORMS AND INCREASED COVERAGE COULD ALLOW FOR A HIGHER THREAT
FOR LOCALIZED FLASH FLOODING...ESPECIALLY AT BURN SCARS. COOLER HIGH
TEMPERATURES/HIGHER HUMIDITIES WILL ALSO OCCUR THIS WEEKEND. DPORTER
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 61 94 59 94 / 10 10 10 5
DULCE........................... 53 88 48 90 / 20 20 20 5
CUBA............................ 55 86 54 88 / 20 30 20 10
GALLUP.......................... 58 87 55 88 / 20 30 30 20
EL MORRO........................ 54 81 50 84 / 30 40 40 30
GRANTS.......................... 57 87 54 89 / 30 30 20 20
QUEMADO......................... 57 82 55 84 / 30 40 40 30
GLENWOOD........................ 63 90 62 91 / 20 30 20 20
CHAMA........................... 50 80 48 83 / 20 30 20 10
LOS ALAMOS...................... 62 83 61 86 / 20 20 20 10
PECOS........................... 55 83 57 86 / 30 40 40 20
CERRO/QUESTA.................... 49 82 49 85 / 20 30 20 10
RED RIVER....................... 47 73 46 76 / 30 30 20 20
ANGEL FIRE...................... 47 75 48 79 / 30 40 20 20
TAOS............................ 52 86 53 89 / 20 20 20 10
MORA............................ 52 80 52 83 / 40 40 30 20
ESPANOLA........................ 59 90 57 93 / 20 20 20 10
SANTA FE........................ 60 87 59 89 / 20 30 20 10
SANTA FE AIRPORT................ 63 90 61 92 / 20 20 10 10
ALBUQUERQUE FOOTHILLS........... 67 90 67 93 / 20 20 20 10
ALBUQUERQUE HEIGHTS............. 70 92 70 94 / 20 20 10 10
ALBUQUERQUE VALLEY.............. 66 94 66 96 / 20 20 10 10
ALBUQUERQUE WEST MESA........... 66 94 66 95 / 20 20 10 10
LOS LUNAS....................... 63 94 63 96 / 20 20 10 10
RIO RANCHO...................... 64 94 64 95 / 20 20 10 10
SOCORRO......................... 67 95 65 95 / 20 20 20 10
SANDIA PARK/CEDAR CREST......... 61 90 61 93 / 30 30 20 20
TIJERAS......................... 60 90 60 93 / 20 20 20 20
MORIARTY/ESTANCIA............... 56 87 57 90 / 20 30 20 20
CLINES CORNERS.................. 61 84 60 88 / 30 30 30 20
GRAN QUIVIRA.................... 63 88 62 90 / 20 30 30 20
CARRIZOZO....................... 68 91 65 92 / 20 30 20 20
RUIDOSO......................... 60 81 58 81 / 30 40 40 40
CAPULIN......................... 55 85 57 87 / 40 30 30 20
RATON........................... 57 91 56 92 / 40 30 30 20
SPRINGER........................ 59 90 58 93 / 40 30 30 20
LAS VEGAS....................... 56 86 57 89 / 40 40 30 20
CLAYTON......................... 61 89 64 92 / 40 20 30 20
ROY............................. 62 89 62 90 / 40 30 30 20
CONCHAS......................... 68 94 69 96 / 40 30 30 20
SANTA ROSA...................... 68 93 68 96 / 30 30 30 20
TUCUMCARI....................... 67 95 69 98 / 30 30 30 10
CLOVIS.......................... 67 93 68 96 / 30 30 30 10
PORTALES........................ 68 94 68 96 / 30 30 30 10
FORT SUMNER..................... 70 96 70 97 / 30 30 30 20
ROSWELL......................... 73 100 72 100 / 20 30 30 20
PICACHO......................... 66 92 64 93 / 20 30 30 20
ELK............................. 62 86 60 86 / 30 40 30 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
40/46
Hazardous weather outlook, Aug 10, 5:19 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
619 AM MDT WED AUG 10 2011
NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
619 AM MDT WED AUG 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE FROM THE EAST
SLOPES OF THE SANGRE DE CRISTO MOUNTAINS TO THE NORTHEAST PLAINS
THIS AFTERNOON AND EARLY EVENING. THE MAIN THREATS WITH THESE
STORMS WILL BE DOWNBURST WINDS...LOCALLY HEAVY RAINFALL AND
SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY AND FRIDAY...COVERAGE OF SCATTERED SHOWERS AND
THUNDERSTORMS WILL BEGIN TO INCREASE. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY CAUSE FLOODING
CONCERNS OVER RECENT FIRE BURN SCARS.
SATURDAY THROUGH MONDAY...SHOWER AND THUNDERSTORM COVERAGE WILL
INCREASE ACROSS MUCH OF CENTRAL AND NORTHERN NEW MEXICO. THE
POTENTIAL EXISTS FOR HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
ESPECIALLY OVER FIRE BURN SCARS. DOWNBURST WINDS AND SMALL HAIL
WILL ALSO ACCOMPANY THE STRONGER STORMS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
17
In the hours before
Special weather statement, Aug 10, 2:25 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT WED AUG 10 2011
NMZ537-102200-
DE BACA COUNTY-
325 PM MDT WED AUG 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE BACA COUNTY THROUGH
400 PM MDT...
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF FORT SUMNER...MOVING
SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 20 SOUTH OF FORT
SUMNER.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3439 10408 3414 10427 3436 10454 3450 10440
TIME...MOT...LOC 2124Z 311DEG 13KT 3437 10438
34
Thunderstorm Wind, De Baca
- When
- August 10, 3:00 PM MST
- Where
- De Baca County, 17 mi S of Ft Sumner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.224, -104.240
Tree limbs approximately four feet long and 3 inches in diameter were blown down.
Hail, Colfax
- When
- August 10, 5:03 PM MST
- Where
- Colfax County, 1 mi ENE of Raton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.906, -104.423
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Oklahoma, August 10, 20111 death · 8 injured · $126,000 · EF2 · 23 events
- Rip Current in Texas, August 10, 20111 death · 1 event
- Hail and Damaging Winds in Oklahoma, August 10, 2011$80,000 · 1.75 in hail · 10 events
- Lightning Strike in Missouri, August 10, 2011$50,000 · 1 event
- Flash Flood and Hail in Vermont, August 10, 2011$30,000 · 1.25 in hail · 8 events
- Hail and Damaging Winds in New York, August 10, 2011$16,000 · 1.25 in hail · 20 events
- Hail and Damaging Winds in Colorado, August 10, 20113 in hail · 19 events
- Damaging Winds in Alabama, August 10, 2011$17,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Nebraska, August 10, 20111.75 in hail · 11 events
- Flash Flood and Damaging Winds in Arkansas, August 10, 2011$11,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 10, 20111 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 10, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321768, 321767.